New York, 2024Damaging Winds in New York, May 27, 2024
May 27, 2024 · NWS BGM · 3 events in 3 counties and zones
A strong disturbance moved into the region leading to the development of showers and thunderstorms. There was limited instability yet significant wind shear, supportive of storm cells with damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong disturbance moved into the region leading to the development of showers and thunderstorms. There was limited instability yet significant wind shear, supportive of storm cells with damaging winds. A few of the thunderstorms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 27, 2:06 PM EST, 29 minutes earlier.
Area forecast discussion, May 27, 2:06 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
306 PM EDT Mon May 27 2024
.SYNOPSIS...
A strong system will bring locally heavy rain and a chance for
thunderstorms today. A few storms may become severe this
afternoon and evening. Additional scattered showers will linger
through midweek, with drier conditions expected towards the end
of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
A band of N to S rain is currently pushing east of I-81. This
line has been very underwhelming as the perceived instability
we thought was developing ahead of it during the morning did not
materialize. Winds aloft were strong enough to be dragged down
to the surface with the heavy showers that have developed, but
it seems a stable layer remains at the surface, keeping severe
weather from developing. Low level shear is very strong across
the area, with 0-3km shear near 45kts, so even with no
instability for thunderstorms, we will see some rotation along
the line that could spawn some showernados. A Severe
Thunderstorm Watch remains in effect until 9pm as another round
of development is expected later this afternoon. Some clearing
behind this first batch of showers should keep CAPE values
between 500 and 1000 j/kg combined with shear values above 30kts
and lift from a shortwave moving through the region should
allow for scattered showers and thunderstorms to develop. Storms
should dissipate by late evening, followed by another round of
isolated showers moving through ahead of a weak cold front.
Given the lack of convectively driven downpours, flooding
chances have diminished across most of the area. The Catskills
and Poconos still have a chance for isolated flash flooding
across more flashy basins if we can get another round of heavy
showers move over the area later this evening.
Temps tonight will be in the 50s, with dewpoints in the 50s so
it will feel a little muggy out.
Tuesday will see another round of afternoon showers and isolated
thunderstorms as a shortwave rotates through the area from the
Ohio River Valley. WNW flow will advect in some cooler temps
aloft, increasing lapse rates while partly sunny skies will
bring some weak instability to the area. Showers will be
diurnal, popping up in the early afternoon and dissipating
during the early evening hours. Temperatures tomorrow will be in
the low to mid 70s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
1020 AM Update...
Forecast was completed earlier than usual due to operations
being focused on event-at-hand. Little change from what was
already discussed below, other than to linger rain chances
longer Tuesday evening for Central NY.
Previous discussion...
A shortwave embedded in the long wave upper trough overhead
will be moving away from the area Tuesday night, and shower or
thunderstorm activity across CNY will taper off. Lows Tuesday
night range from the upper 40s to the mid 50s. Another shortwave
will dive southeastward toward the area Wednesday enhancing the
cooler, northwest flow over the region. High temperatures will
mainly be in the 60s with the Wyoming Valley perhaps squeaking
out 70 degrees. There is some uncertainty with regards to the
shower coverage this day with the main lobe of energy with the
shortwave looking to pass by to the south. This would limit
showers over CNY Wednesday but lead to a higher chance over NE
PA. PoPs were lowered some from NBM across CNY to reflect this
idea. This disturbance is expected to push off to the east
Wednesday night and drier, colder air filters in dropping low
temperatures into the 40s. Some of the highest elevations are
expected to dip back into the low 40s.
Yet another shortwave looks to drop south out of Canada on
Thursday, but with the drier air in place and this feature
projected to pass by to our south and west, any showers look
isolated in nature. It will remain cool with highs again
generally in the 60s and overnight lows falling back well into
the 40s.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
1020 AM Update...
Forecast was completed earlier than usual due to operations
being focused on event-at-hand. Little change from what was
already discussed below for what appears to be a mainly dry
period with temperatures trending from slightly below average
initially to near average over the weekend.
Previous discussion...
Surface high pressure builds in from the west on Friday and the
long wave upper trough finally moves off the coast by the start
of the weekend. Ridging builds in at the upper levels and as a
result, a pretty nice weekend looks to be in store with largely
dry conditions. High temperatures will be on the rise going from
the 60s to near 70 degrees on Friday to the mid and upper 70s
by the time Sunday rolls around.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Multiple rounds of showers and thunderstorms will move through
the area, impacting all terminals through the evening hours.
AVP and BGM have the best chance to see IFR visby during the
heaviest thunderstorms this afternoon. ELM/ITH/SYR/RME will see
rain showers with this first batch of rain, with chances for
thunderstorm development later this afternoon. All terminals
should see tempo MVFR conditions during this second batch as
showers and storms will be more isolated. A third batch of
showers and storms are expected later this evening, but
confidence in them impacting terminals was too low to include in
this set of TAFs. Rain is expected to clear out by 4-6z, with
calm conditions through the morning hours. More rain showers and
isolated thunderstorms are expected tomorrow afternoon, but
confidence in restrictions is low at this time.
Outlook...
Tuesday through Wednesday...Occasional restrictions likely from
multiple batches of showers and thunderstorms.
Thursday and Friday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...JTC/MPK
NEAR TERM...JTC
SHORT TERM...DK/MDP
LONG TERM...DK/MDP
AVIATION...JTC
Hazardous weather outlook, May 27, 12:45 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
145 PM EDT Mon May 27 2024
NYZ009-015>018-023>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-281745-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
145 PM EDT Mon May 27 2024
...SEVERE THUNDERSTORM WATCH 333 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Also, locally heavy rainfall is possible and may lead to isolated
flash flooding where multiple batches of rainfall occur.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ022-281745-
Steuben-
145 PM EDT Mon May 27 2024
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Locally heavy rainfall is possible and may lead to isolated flash
flooding where multiple batches of rainfall occur. There is also a
chance for a few severe thunderstorms. Damaging winds, large hail or
even an isolated tornado are the main concerns from these storms. If
you have outdoor plans, be sure to have multiple ways to receive
warnings from the National Weather Service.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
In the hours before
Special weather statement, May 27, 11:05 AM EST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1205 PM EDT Mon May 27 2024
NYZ015>017-022>025-055-PAZ038-271715-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Tioga-Bradford-
1205 PM EDT Mon May 27 2024
...STRONG TO SEVERE GUSTY THUNDERSTORMS EXPECTED NOW THROUGH LATE
EVENING...
Gusty showers and storms west of I-81 will continue a fast-moving
eastward track across Central NY. Strong to severe storms are
expected to develop in the afternoon, and last through late
evening. Primary threats include wind gusts in excess of 60 mph,
hail, and the possibility of an isolated tornado cannot be ruled
out.
KL/BJG
Thunderstorm Wind, Delaware
- When
- May 27, 2:35 PM EST
- Where
- Delaware County, 0.14 mi ESE of Hamden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $16,000
- Reported by
- 911 Call Center
- Coordinates
- 42.200, -74.997
Strong thunderstorm winds knocked down a large maple tree onto a powerline and broke the pole.
Thunderstorm Wind, Cayuga
- When
- May 27, 6:28 PM EST
- Where
- Cayuga County, 1.22 mi ENE of Auburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 42.939, -76.549
Strong thunderstorm winds knocked down trees and wires on Franklin Street.
Thunderstorm Wind, Onondaga
- When
- May 27, 7:35 PM EST
- Where
- Onondaga County, 0.85 mi SW of Southwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 42.990, -76.110
Strong thunderstorm winds knocked down a tree onto a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 27, 2024$1.4 million · 3.25 in hail · 123 events
- Tornadoes and Hail in Alabama, May 27, 20241 death · EF0 · 20 events
- Tornadoes and Damaging Winds in Georgia, May 27, 2024$121,000 · EF1 · 62 events
- Hail and Damaging Wind in Louisiana, May 27, 2024$404,000 · 1.75 in hail · 4 events
- Flash Flooding and Hail in Alabama, May 27, 2024$80,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in Tennessee, May 27, 2024$201,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Mississippi, May 27, 2024$77,000 · 1 in hail · 9 events
- Tornado in Pennsylvania, May 27, 2024$25,000 · EF1 · 2 events
- Hail and Damaging Winds in Maryland, May 27, 2024$41,000 · 1 in hail · 11 events
- Tornado in Pennsylvania, May 27, 2024$20,000 · EF1 · 1 event
- Hail and Damaging Winds in North Carolina, May 27, 2024$32,000 · 1 in hail · 10 events
- Lightning Strike in Puerto Rico, May 27, 20243 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176917, 1176918, 1176956.